A Answers (2)
YES! Inflammation of the gums (gingiva) can be caused by prescribed drugs. Anything that changes the balance of normal flora (bacteria that we need in our bodies) in any part of our bodies will cause a change in the body's normal activities. Reduced salivary flow, (a common side effect of many drugs), results in a decrease in buffering action (pH) & sets up for an increased risk of caries and gum infections. Common drugs that do this include anticholinergics, antidepressants, antipsychotics, diuretics, antihypertensives, antihistamines, narcotics, and anti-anxiety (anxiolytics) drugs. This is a significant problem among the older population, especially in view of the trend toward more patients keeping their teeth.
Always look for Helpful Information separated out in the medication's literature. Especially under listings like: 'Precautions', 'Side Effects', or 'Adverse Reaction' which is customarily divided into: 'More Frequent', 'Less Frequent', & 'Rare'.
NOTE: Halitosis is a term used to describe oral malodor -- bad breath -- this may be first sign of gum disease.
Many prescription drugs can make gingivitis (inflammation of the gums) more likely. In most cases, these drugs make your mouth dryer. Less saliva means bacteria aren't washed away as well and can cause gingivitis. Prescription medicines that can cause dry mouth include high blood pressure drugs, antihistamines, drugs for anxiety and depression, and diuretics. The prescription drugs phenytoin (Dilantin) and cyclosporine, and calcium channel blockers such as nifedipine (Procardia), can cause an overgrowth of gum tissue, which can lead to gingivitis.
Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.